Doctor Answers: Can epilepsy medicines lead to weight gain, hair loss?

Doctor Answers: Can epilepsy medicines lead to weight gain, hair loss?

BENGALURU: I had an epileptic attack 6 years ago. My doctor suggested I take INTAS Valprol – CR 750 mg twice a day. Since then I am taking the medicine regularly. I even consulted another doctor in 2014. He also suggested I continue with the same dose. I have noticed some side effects like hair loss, weight gain, mood swings etc. Do I have to take the medicine life long?

The reported frequency of weight gain is between 10% and 70% with valproic acid (medicine content of Valprol). If you find you’re putting on weight after taking sodium valproate, try to have a healthy balanced diet. Regular exercise will also help you keep your weight stable.

Drug-induced hair loss may occur as a side effect in patients treated with valproate. Chronic valproate therapy increased hair loss in patient with epilepsy, incidence range from 3.5% to 12%. Contact your doctor and find out whether it’s possible to lower your dose so the side effects can be minimised. Your hair may regrow after either reducing your dose or switching to a different medicine.

Mood swings are unlikely with valprol as it is a mood stabiliser. As age of onset, your age, EEG and other clinical details are not available, it might be difficult to comment at this point, whether lifelong medications are required for  your type of epilepsy.

My MRI scan and EEG are normal but the doctor asked me to use oxetol 300 mg tablets… I was using oxetol-300 tablets from past 3 years. Now, I am three months pregnant and I have stopped using the oxetol tablets. Will my child or me face any problem?   Please advise.

Epilepsy during pregnancy raises special concerns. Seizures during pregnancy can affect your baby like trauma from falls or burns, increased risk of premature labour, miscarriages, and lowering of the fetal heart rate.

Medication you take during pregnancy can affect your baby. The birth defects like  cleft palate, neural tube defects,skeletal abnormalities, and congenital heart and urinary tract defects are a few potential side effects associated with anti-seizure medications.

Getting and keeping good seizure control during pregnancy is crucial. Most epilepsy specialists feel that the risks from seizures in the mother during pregnancy are greater than the risks from seizure medications.

15% to 30% of women, there may be an increase in seizure frequency, most often in the first or third trimester.  Folate supplement(vitamin), is recommended for all women taking AEDs (Anti-Epileptic Drugs) who are of childbearing age.

Please contact your doctor, he will prescribe the safest medication and dosage that’s effective for your type of seizures and monitor your blood levels throughout your pregnancy. It is usually advised to plan the pregnancy after discussing with the treating doctor.

[“source=newindianexpress”]